Florida, 2008

Heavy Rain in Florida, July 29, 2008

July 29, 2008 · NWS JAX · 1 event in 1 county or zone

Prevailing moist west flow brought numerous mainly afternoon showers and thunderstorms to the Atlantic coast. Storm motion was less than 10 knots and precipitable water values were over 2 inches with very high low level instability index values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Prevailing moist west flow brought numerous mainly afternoon showers and thunderstorms to the Atlantic coast. Storm motion was less than 10 knots and precipitable water values were over 2 inches with very high low level instability index values. These ingredients supported heavy rainfall in convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 29, 1:00 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 29, 1:00 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT TUE JUL 29 2008

...LOCALLY HEAVY RAINFALL THROUGH FRI...

.SHORT TERM...A MODERATELY UNSTABLE AND VERY MOIST AIRMASS (PWATS
2.3-2.5 INCHES) WILL LINGER OVER THE LOCAL AREA THROUGH THE WEEKEND.
A MEAN 1000-700 MB LAYER RIDGE AXIS WILL CONTINUE ACROSS SOUTH FL
WITH BROAD TROUGHING TO THE NORTH...WHICH WILL CONTINUE WSW STEERING
FLOW OVER THE LOCAL AREA AND PREVENT THE EAST COAST SEA BREEZE FRONT
FROM MAKING MUCH PROGRESS INLAND. MORNING CONVECTION OVER THE
EASTERN GULF WILL PROGRESS INLAND EACH MORNING THROUGH FRI WITH
WIDESPREAD CONVECTION EXPECTED BY EARLY AFTERNOON ACROSS THE ENTIRE
CWA. STORM MOTION WILL GRADUALLY INCREASE OVER THE NEXT FEW DAYS IN
ADVANCE OF A COUPLE OF MID LEVEL SHORT WAVE TROUGHS EXPECTED TO
IMPACT THE AREA THU AND FRI...BUT TRAINING STORM TRACKS WILL
CONTINUE TO KEEP LOCAL FLOOD CONCERNS ELEVATED.

THE MAIN CONVECTIVE CONCERNS WILL CONTINUE TO BE HEAVY RAINFALL AND
WET DOWNBURSTS. DAILY RAINFALL AMOUNTS OF 3-5 INCHES WILL BE
POSSIBLE IN SOME LOCATIONS WITH WIDESPREAD AMOUNTS AROUND 1-2
INCHES. HAVE YET TO RECEIVE ANY REPORTS OF SIGNIFICANT FLOODING
PROBLEMS AND WILL CONTINUE TO HANDLE SHORT TERM FLOODING CONCERNS
WITH FLS PRODUCTS. IF STORM TOTAL AMOUNTS BEGIN TO NEAR 5-6 INCHES
DAILY FLOOD WATCHES AND/OR WARNINGS MAY BE NEEDED. WILL CONTINUE TO
HIGHLIGHT FLOOD POSSIBILITIES IN THE HWO AND WILL MENTION HEAVY
RAINFALL IN THE ZONES/GRIDS. GUSTY WINDS OF 35-50 MPH WILL BE
POSSIBLE IN THE STRONGEST ACTIVITY MAINLY DURING THE AFTERNOONS.

.LONG TERM...EARLY NEXT WEEK PRECIP CHANCES MAY BEGIN TO LOWER NEAR
CLIMO VALUES AS THE BERMUDA RIDGE BUILDS OVER THE AREA FROM THE EAST
AND ALLOWS DRIER AIR TO FILTER OVERHEAD. MAX TEMPS IN 90S AND MIN IN
THE 70S ARE EXPECTED.

&&

.AVIATION...ONSET OF CONVECTION WAS ABOUT AN HOUR EARLIER THAN ON
MON. STILL SEEING VSBY REDUCTIONS LESS THAN 1SM IN HEAVY RAINS WITH
HIGH PRECIP H2O VALUES. OTHERWISE...NOT MUCH CHANGE IN PATTERN.

&&

.MARINE...SW WINDS STILL PROGGED TO INCREASE LATE THIS WEEK AS
PRESSURE GRADIENT INCREASES BETWEEN HIGH PRESSURE TO THE S AND A
TROF OF LOW PRESSURE APPROACHING FROM THE N. SMALL CRAFT CAUTION
CONDITIONS ARE POSSIBLE...ESPECIALLY ON THU AND FRI NIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  92  74  92 /  40  60  30  70
SSI  76  89  76  90 /  40  50  30  60
JAX  74  92  74  91 /  50  70  50  70
SGJ  75  89  75  90 /  50  70  40  70
GNV  74  88  74  89 /  50  80  40  70
OCF  74  87  74  88 /  50  90  40  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

ENYEDI/CARROLL/WALKER
Hazardous weather outlook, Jul 29, 8:47 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
947 AM EDT TUE JUL 29 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-301000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
947 AM EDT TUE JUL 29 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...LOCALLY HEAVY RAINFALL THREAT WILL CONTINUE TODAY...

NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG THE I-75 CORRIDOR THIS
MORNING AND TRACK TOWARD THE NORTHEAST THIS AFTERNOON. SLOW MOVEMENT
WILL LEAD TO LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR
IN SOME LOCATIONS AS WELL AS GUSTY WINDS UP TO 50 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING. A LATE AFTERNOON SEA BREEZE COLLISIONS IS
EXPECTED ALONG THE INTERSTATE 95 CORRIDOR WHICH WILL LIKELY PRODUCE
NUMEROUS SHOWERS AND STORMS. MINOR FLOODING OF POOR DRAINAGE AREAS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

LOCALLY HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS IS EXPECTED
THROUGH MUCH OF THE WEEK. MINOR FLOODING OF POOR DRAINAGE AREAS
WILL REMAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR AREA AND TO RELAY ANY LOCAL FLOODING REPORTS TO LOCAL LAW
ENFORCEMENT OFFICIALS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ABE

In the hours before

Special weather statement, Jul 29, 12:33 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
133 PM EDT TUE JUL 29 2008

FLZ024-025-291815-
DUVAL-NASSAU-
133 PM EDT TUE JUL 29 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL NASSAU AND
NORTHERN DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 215 PM EDT...

AT 133 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF RATLIFF...OR 6 MILES
SOUTHWEST OF JACKSONVILLE INTERNATIONAL AIRPORT...MOVING EAST AT 11
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND RATLIFF...
JACKSONVILLE INTERNATIONAL AIRPORT...TALLYRAND...OCEANWAY AND FORT
CAROLINE THROUGH 215 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

CARROLL
Special weather statement, Jul 29, 1:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT TUE JUL 29 2008

FLZ025-291845-
DUVAL-
212 PM EDT TUE JUL 29 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN DUVAL
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 245 PM
EDT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF ORTEGA...OR 6 MILES
SOUTH OF DOWNTOWN JACKSONVILLE...MOVING NORTHEAST AT 13 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ORTEGA...
RIVERSIDE...SAN MARCO...DOWNTOWN JACKSONVILLE...TALLYRAND...
ARLINGTON...UNF...TALBOT ISLAND...SAN PABLO AND OCEANWAY THROUGH 245
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jul 29, 1:20 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT TUE JUL 29 2008

GAZ166-291845-
COASTAL CAMDEN-
220 PM EDT TUE JUL 29 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN CAMDEN
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 245 PM
EDT...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF HIGH POINT...MOVING
NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HARRIETTS BLUFF...DOVER BLUFF AND HIGH POINT THROUGH 245 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jul 29, 1:46 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
246 PM EDT TUE JUL 29 2008

FLZ025-033-291915-
DUVAL-ST. JOHNS-
246 PM EDT TUE JUL 29 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME NORTHERN
ST. JOHNS AND SOUTHEASTERN DUVAL COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER PONTE VEDRA BEACH...MOVING EAST AT 9
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
UNF...SAWGRASS...SAN PABLO...PALM VALLEY...BAYARD...PONTE VEDRA
BEACH...JACKSONVILLE BEACH AND NEPTUNE BEACH THROUGH 315 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jul 29, 1:58 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
258 PM EDT TUE JUL 29 2008

GAZ152-153-291930-
BRANTLEY-INLAND GLYNN-
258 PM EDT TUE JUL 29 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN BRANTLEY
AND WESTERN GLYNN COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 330 PM EDT...

AT 258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF NAHUNTA...MOVING
NORTHEAST AT 9 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND RAYBON...NAHUNTA...HORTENSE...ATKINSON...WAYNESVILLE AND
THALMANN THROUGH 330 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jul 29, 2:06 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
306 PM EDT TUE JUL 29 2008

FLZ038-291930-
FLAGLER-
306 PM EDT TUE JUL 29 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN FLAGLER
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM
EDT...

AT 306 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF FLAGLER BEACH...MOVING
NORTHEAST AT 9 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND FLAGLER BEACH THROUGH 330 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
July 29, 2:15 PM EST
Where
Flagler County, 1.93 mi ESE of Palm Coast Town Center
Reported by
Emergency Manager
Coordinates
29.480, -81.180

Heavy rainfall of 1.5 inches fell in 20 minutes around 3 pm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109750.